Minnesota, 2024

Hail and Damaging Winds in Minnesota, July 10, 2024

July 10, 2024 · NWS MPX · 5 events in 2 counties and zones

Scattered thunderstorms in south and central Minnesota produced penny to dime size hail as well as strong wind gusts which brought down trees and large tree limbs in Redwood and Hennepin Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered thunderstorms in south and central Minnesota produced penny to dime size hail as well as strong wind gusts which brought down trees and large tree limbs in Redwood and Hennepin Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 10, 12:51 PM CST, 12 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms will continue into this evening with locally heavy rain possible, particularly across southern Minnesota.
  • The second half of the work week will be mainly dry with hot and humid conditions arriving by the weekend, along with the return of thunderstorm chances.
Area forecast discussion, Jul 10, 12:51 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
151 PM CDT Wed Jul 10 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms will continue into this
  evening with locally heavy rain possible, particularly across
  southern Minnesota.

- The second half of the work week will be mainly dry with hot
  and humid conditions arriving by the weekend, along with the
  return of thunderstorm chances.

&&

.DISCUSSION...
Issued at 146 PM CDT Wed Jul 10 2024

Scattered showers and thunderstorms have been ongoing much of the
day across south central Minnesota. Anywhere from a quarter inch to
near three quarters of an inch of rain has fallen where the more
persistent rain continues to fall early this afternoon. Further
north and west, afternoon convection is starting to take shape,
much like the past two days. Isolated to scattered
thunderstorms will once again last into the evening hours with
locally heavy rain and gusty winds possible. STC reported a 44
MPH gust with the thunderstorm that moved through around 1:30pm,
so winds of this caliber with other stronger storms will
continue to be a threat. Overnight, high pressure moves overhead
with clearing skies and light winds leading to patchy dense fog
by Thursday morning. We will finally get a break from the daily
precip chances Thursday through Friday with highs beginning to
climb into the mid to upper 80s.

This warming trend will continue into the weekend as the upper ridge
over the western CONUS shifts east, with low level southerly
flow sending ample Gulf moisture northward. Many locales will
see their first 90 degree day of the year on Saturday with low
to mid 90s expected area wide by Sunday. When coupled with dew
points in the 70s, heat headlines may be needed with WBGT values
in the mid 80s. With this heat and humidity comes ample
instability, but with 850mb temps nearing 18-20C both days, it
may be hard to overcome that cap. A series of shortwaves are
expected to traverse the region Saturday and Sunday, but the
stronger and more impressive wave of the weekend looks to arrive
early Sunday. This would be the better of the two days for
severe weather, but there is still plenty of uncertainty this
far out. Heading into next week, hot and humid conditions will
hang on through Monday before a cold front moves through and
allows temperatures to fall back into the low 80s through the
end of the period.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1221 PM CDT Wed Jul 10 2024

Morning convection continues to gradually drift south through
southern Minnesota, with improvements expected in the next few
hours at MKT. Similar to the last few days, expect isolated to
scattered convection to fire this afternoon and then decrease
in coverage this evening. Have included PROB30's at STC, MSP,
RWF, RNH, and EAU to cover this potential through around 00z.
Very light and variable winds overnight, with a slight increase
to around 5kts out of the SE tomorrow. Potential is growing for
patchy fog/MVFR visibility between 10-14z Thursday, so have
included minor visibility reductions at RWF, MKT, RNH, and EAU.

KMSP...Latest hi-res forecast data is trending on the lower
side for coverage of showers and storms this afternoon, however
have opted to keep the PROB30 in the TAF from 20-24z after
consulting with ZMP and monitoring the latest radar trends.
Guidance is not excited about the potential for fog impacts at
the terminal early tomorrow. Light and variable winds tonight
followed by a slight increase out of the south by midday
tomorrow.

/OUTLOOK FOR KMSP/
FRI...VFR. Wind S 5-10 kts.
SAT...VFR. Slight chc -TSRA. Wind S 5-15 kts.
SUN...VFR. Slight chc -TSRA. Wind SW 5-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dye
AVIATION...Strus
Hazardous weather outlook, Jul 10, 2:00 AM CST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
300 AM CDT Wed Jul 10 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
110800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
300 AM CDT Wed Jul 10 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this afternoon and evening,
but severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid conditions are expected this weekend. Heat indices
may exceed 100 degrees.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jul 10, 12:48 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
148 PM CDT Wed Jul 10 2024

MNZ049>051-058-101915-
Benton MN-Sherburne MN-Stearns MN-Meeker MN-
148 PM CDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MEEKER...SOUTHERN
BENTON...NORTHWESTERN SHERBURNE AND EASTERN STEARNS COUNTIES THROUGH
215 PM CDT...

At 148 PM CDT, Doppler radar was tracking a strong thunderstorm over
Waite Park, or near St. Cloud, moving southwest at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
St. Cloud, Sartell, Sauk Rapids, Waite Park, St. Joseph, Cold Spring,
Collegeville, Foley, Rockville, Richmond, Watkins, and Kimball.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 156 and 174.
 U.S. Highway 10 in Minnesota between mile markers 167 and 185.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4564 9381 4517 9453 4519 9476 4524 9477
      4573 9427
TIME...MOT...LOC 1848Z 047DEG 18KT 4550 9428

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JRB
Special weather statement, Jul 10, 12:50 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
150 PM CDT Wed Jul 10 2024

MNZ064-065-073-101915-
Yellow Medicine MN-Renville MN-Redwood MN-
150 PM CDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT REDWOOD...SOUTHEASTERN YELLOW
MEDICINE AND WESTERN RENVILLE COUNTIES THROUGH 215 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Redwood Falls, moving south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Redwood Falls, Granite Falls, Renville, Morgan, Walnut Grove,
Lamberton, Wabasso, Sacred Heart, Franklin, Wood Lake, Morton, and
Hanley Falls.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 68.
 U.S. Highway 212 between mile markers 47 and 49, and between mile
markers 53 and 70.
 U.S. Highway 59 near mile marker 87.
 U.S. Highway 71 between mile markers 52 and 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4477 9579 4483 9557 4477 9549 4486 9548
      4489 9531 4457 9473 4446 9480 4449 9487
      4437 9486 4428 9492 4428 9511 4420 9511
      4420 9559 4462 9561 4463 9581
TIME...MOT...LOC 1850Z 017DEG 14KT 4453 9526

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JRB
Special weather statement, Jul 10, 12:56 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
156 PM CDT Wed Jul 10 2024

MNZ051>053-059>061-063-101930-
Anoka MN-Washington MN-Isanti MN-Hennepin MN-Sherburne MN-Wright MN-
Chisago MN-
156 PM CDT Wed Jul 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HENNEPIN...EAST CENTRAL
WRIGHT...SOUTHEASTERN CHISAGO...ANOKA...SOUTHERN ISANTI...EASTERN
SHERBURNE AND NORTHERN WASHINGTON COUNTIES THROUGH 230 PM CDT...

At 153 PM CDT, Doppler radar was tracking scattered thunderstorm
over across the north metro, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buffalo, Cambridge, Brooklyn Park, Maple Grove, Coon Rapids, Blaine,
Andover, Fridley, Shoreview, Ramsey, Champlin, and Elk River.

This includes the following highways...
 Interstate 35 between mile markers 130 and 143.
 Interstate 94 in Minnesota between mile markers 194 and 205.
 U.S. Highway 10 in Minnesota between mile markers 202 and 217.
 U.S. Highway 169 between mile markers 159 and 175.
 U.S. Highway 8 in Minnesota between mile markers 0 and 5, and
between mile markers 7 and 21.
 U.S. Highway 61 between mile markers 163 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4541 9265 4536 9270 4533 9270 4529 9276
      4521 9275 4519 9277 4513 9274 4507 9280
      4508 9299 4512 9299 4512 9322 4509 9323
      4512 9391 4554 9367
TIME...MOT...LOC 1853Z 017DEG 14KT 4534 9322

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JRB

The radar

The Minneapolis radar (KMPX), 119 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Redwood

When
July 10, 1:03 PM CST to 1:07 PM CST
Where
Redwood County, 4.15 mi N of Gilfillan
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.530, -95.000

Trees were down five miles east of Redwood Falls.

Hail, Redwood

When
July 10, 1:03 PM CST to 1:08 PM CST
Where
Redwood County, 3.52 mi ESE of Redwood Falls Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.540, -95.010

Hail, Hennepin

When
July 10, 2:30 PM CST to 2:35 PM CST
Where
Hennepin County, 3.97 mi SSE of Minneapolis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.950, -93.240

Thunderstorm Wind, Hennepin

When
July 10, 2:32 PM CST to 2:37 PM CST
Where
Hennepin County, 2.81 mi N of Ft Snelling
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.920, -93.210

A large tree branch was down two miles north of Ft. Snelling.

Thunderstorm Wind, Hennepin

When
July 10, 2:32 PM CST to 2:37 PM CST
Where
Hennepin County, 3.49 mi N of Ft Snelling
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.930, -93.210

Large tree limbs were snapped, four miles north of Ft. Snelling.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200943, 1200945, 1200946, 1200947, 1200948.